Article Text

PDF

Severe post-laser suprachoroidal haemorrhaging in a diabetic patient receiving anticoagulants
  1. A Mikawa1,
  2. S Honda1,
  3. I Sugita1,
  4. N Okamoto1,
  5. H Toda1
  1. 1Department of Ophthalmology, Kitano Hospital, Tazukekofukai Medical Research Institute, Osaka, Japan
  1. Correspondence to: A Mikawa Department of Ophthalmology, Kitano Hospital, Tazukekofukai Medical Research Institute, 2-4-20 Ougimachi, Kita-ku, Osaka 530-8480, Japan; a-matsuokitano-hp.or.jp

Statistics from Altmetric.com

Although the aetiology is not well understood, expulsive suprachoroidal haemorrhaging (ESH) is the most severe complication associated with intraocular surgery. Anticoagulants are considered a risk factor for spontaneous suprachoroidal haemorrhaging in cases with high myopia, age related macular degeneration, and diabetic retinopathy.1–5 However, ESH post photocoagulation is extremely rare regardless of anticoagulant therapy. We have experienced a severe case of post-laser ESH correlated with anticoagulant therapy, which resulted in irreversible visual disturbance.

Case report

A 70 year old woman was diagnosed with pre-proliferative diabetic retinopathy based on fluorescein angiographic examinations. Two months before diagnosis, she had right eye cataract surgery. During the past 6 years, the patient received warfarin (4 mg/day) and aspirin (81 mg/day) because of atrial fibrillation after myocardial infarction. Laser photocoagulation was performed in her right eye with a Nidek MC-7000, yellow-green laser. Operating conditions were 200–280 burns per session with a spot size 200 μm, exposure 0.2 seconds, power 100–120 mW using a QuadraSpheric contact lens (Volk, Tokyo, Japan). Treatment was separated into three partitions with a minimum 2 week interval between sessions. Three days after final photocoagulation, the patient had a sudden visual loss to hand movements. In slit lamp examinations, the retina seemed to be attached to the posterior surface of the implanted intraocular lens. Severe choroidal detachment was found by fundus examination (fig 1). The B-mode ultrasonography showed massive haemorrhaging in the choroidal space (fig 2). In systemic examinations, multiple purple spots were observed in both her arms. Microhaematuria was also found. Blood examination revealed blood sugar 167 mg/dl; platelet number 179 000 ×106/l; PT% 19% (control 70–120); PTs 28.7 seconds; PT INR 4.72 (control 1); APTT 80.2 seconds (control 24.0–38.0); and bleeding time 5 minutes. Although surgery was planned to proceed as soon as the anticoagulant was washed out, her right eye lost all light perception before treatment.

Figure 1

 A fundus photograph of the patient after laser photocoagulation. A severe choroidal detachment associated with secondary retinal detachment was found.

Figure 2

 The findings of B-mode ultrasound examination. A massive haemorrhage in the choroids is present.

Comment

We have described a case of ESH after laser photocoagulation in a patient receiving anticoagulant therapy. Laser photocoagulation is known as an effective treatment for various ocular diseases and is a widely used, non-incision surgical procedure. However, a number of complications have been reported, with some citing an irreversible visual disturbance.6 On the other hand, anticoagulant therapy is prevalent after cardiac/brain infarctions, which necessitate long term coagulation system management. In the present case, the PT INR was extremely prolonged (a respected value of 2–3 is appropriate for post-cardiac infarction). Presumably, choroidal microbleeding initiated by photocoagulation persisted because of an overly suppressed coagulation system; blood pooled in the choroidal space, which assumed an ESH. To our knowledge there is only one other similar case reported by Khairallah et al that showed post-laser choroidal haematoma in a diabetic patient treated with anticoagulant.7 Even though ESH incidence is low, extreme caution must be exercised when performing laser therapy in patients using anticoagulants, because of potentially serious outcomes. An age of 65 years or more, history of stroke, history of gastrointenstinal bleeding, a serious morbid condition (recent myocardial infarction, renal insufficiency, or severe anaemia), and atrial fibrillation are five high risk factors for major bleeding in outpatients treated with warfarin.8 If possible, preoperative coagulation system examinations are recommended for high risk patients receiving anticoagulant treatments.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.